Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 59, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 28, 2023, 6:14 PM MDT for Cherry County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2023, 6:14 PM MDT (00:14 UTC)
- Expired
- May 28, 2023, 7:00 PM MDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 990 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:49 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 28, 4:49 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service North Platte NE 549 PM CDT Sun May 28 2023 ...Aviation discussion... .SYNOPSIS... Issued at 344 PM CDT Sun May 28 2023 Key Messages: - Daily thunderstorm chances with some being strong or severe through Tuesday, mainly hail and wind threat - Slight warmup headed into midweek with highs in the 80s for all, then slightly milder again toward next weekend Synopsis: A substantial wave crossing the northern Plains is interrupting the upper ridge, while closed lows drift off the Calif coast and Southeast US. Closer to the surface, a low pressure spins near the Black Hills while the main boundary stretches through the Neb panhandle back toward the Front Range. A separate boundary bisects the Sandhills, which may be a remnant outflow from this morning's convection. All these features will be the foci for additional thunderstorm development, some of which is already underway (as of 20z) near the Pine Ridge and toward central Neb. && .SHORT TERM...(This evening through Monday night) Issued at 344 PM CDT Sun May 28 2023 This evening tonight... The main forecast challenge revolves around the timing and placement of the convection. Discrepancies exist among the short term model guidance. The current PoP forecast portrays the relatively more aggressive solution, given the past few days worth of activity and the environment this evening. The surface boundaries and mid/upper level support will provide areas of forcing, while southerly winds continue to draw low level moisture into the region. Dew points have remained in the 50s and even lower 60s. A few stronger or briefly severe storms are possible given modest instability (MUCAPE 1000+ j/kg and mid-level lapse rates around 7 C/km) and marginally supportive deep layer shear (25-30 kts). Very heavy rain remains a concern due to antecedent conditions, although the anomalously high PWAT values have backed off some. Overall, thinking the most likely scenario will be scattered storms over the far northwest and central Neb through mid/late evening, then possibly more organized convection rolling through the northern Sandhills during the overnight hours. For min temps, used a general blend to result in near 50F panhandle to mid/upper 50s north central. Tomorrow... Upper level flow becomes more zonal across the central Plains as the upper lows meander off each coast and a ridge builds over the Great Lakes. The primary surface boundary also sits just west of the forecast area. Slightly drier air in the lower levels cuts into western Neb as H85 west winds turn more downslope. Southerly flow elsewhere along the High Plains becomes warmer with temps at H85 rising 3-4C compared to today. Most locations should reach the lower to mid 80s for highs, which lines up with the lower to middle of the NBM envelope. Seemed reasonable given the recurring late day thunder chances. Guidance suggests initiation around 21z for the Sandhills and upscale growth through the evening. Instability appears to be ample, but deep layer shear somewhat lacking (at least to start). Should shear increase later on, perhaps with a low level jet, will need to monitor for an MCS-type system. .LONG TERM...(Tuesday through Sunday) Issued at 344 PM CDT Sun May 28 2023 Quasi-zonal flow aloft continues through midweek for Nebraska, then transitions to southwesterly as the Western US trough axis and accompanying closed low move onshore. Longer range guidance is in general agreement with taking the low into the central Rockies by next weekend as the Great Lakes ridge builds further. Surface features appear similar to this weekend's setup, mainly weaker but stagnant boundaries in the vicinity of western Neb. Kept daily chc PoP and a little higher next weekend when greater forcing arrives with the increased upper dynamics. Temperatures should remain seasonable throughout the week, generally lower/mid 80s for midweek then 70s/lower 80s next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 543 PM CDT Sun May 28 2023 Potential for thunderstorms will be the primary concern early this TAf period. Guidance seems to have a good handle on convection across northwest Cherry county but signals in mesoscale guidance are vague further to the south. Will use a combination of linear extrapolation and most reasonably ensemble mesoscale trends to time thunder through the first 6 hours and amend based on radar trends. Expect thunder potential will move to the east during the early morning hours and with light winds and a moist boundary layer, expect at period of MVFR/IFR in stratus and fog toward daybreak. ONce fog/stratus dissipate Monday morning, expect VFR conditions through the end of the valid period, though another round of thunderstorms is possible by early Monday evening. Winds near thunderstorms will be erratic and gusty. KVTN will see winds gusting over 20kt at issuance, though expect generally light winds overnight and into Monday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Snively SHORT TERM...Snively LONG TERM...Snively AVIATION...MBS
Hazardous weather outlook, May 28, 1:25 PM MDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 225 PM CDT Sun May 28 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-291930- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 225 PM CDT Sun May 28 2023 /125 PM MDT Sun May 28 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Scattered thunderstorms, some possibly severe, are expected by late afternoon into tonight. Any storm that develops has the potential for torrential rainfall, hail, and strong winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Possibility of severe storms exist for Monday afternoon and evening generally west of a line from Butte, through Stapleton, to Hayes Center. Hazards include hail, damaging winds, and possible heavy rain. Possibility of severe storms exist for Tuesday afternoon and evening generally east of a line from Valentine, through Mullen, to Grant. Hazards include hail, damaging winds, and possible heavy rain. Daily afternoon and evening rain showers and thunderstorms are possible through the remainder of the week. The severe threat remains uncertain across much of the area at this time. .SPOTTER INFORMATION STATEMENT... Please report any hail, damaging winds, and heavy rainfall to NWS.
In the hours before
Special weather statement, May 28, 3:22 PM MDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service North Platte NE
422 PM CDT Sun May 28 2023
NEZ071-282200-
Frontier NE-
422 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of southeastern
Frontier County through 500 PM CDT...
At 422 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 21 miles southeast
of Curtis, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orafino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4043 10032 4056 10017 4053 9998 4044 9998
4043 10000 4044 10009 4040 10010 4038 10017
TIME...MOT...LOC 2122Z 227DEG 8KT 4046 10018
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrownSpecial weather statement, May 28, 3:57 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
457 PM CDT Sun May 28 2023
NEZ071-282245-
Frontier NE-
457 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of east central
Frontier County through 545 PM CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Medicine Creek Reservoir State Recreation Area, or
20 miles southeast of Curtis, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orafino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4046 10011 4048 10027 4061 10020 4061 9998
4050 9998
TIME...MOT...LOC 2157Z 203DEG 5KT 4050 10015
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrownSpecial weather statement, May 28, 4:59 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
559 PM CDT Sun May 28 2023
NEZ071-282345-
Frontier NE-
559 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of east central
Frontier County through 645 PM CDT...
At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Eustis, or 23 miles southwest of Lexington, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Frontier County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4050 10017 4064 10006 4064 9998 4046 9998
4045 9999
TIME...MOT...LOC 2259Z 214DEG 11KT 4053 10006
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrownSpecial weather statement, May 28, 5:23 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service North Platte NE
623 PM CDT Sun May 28 2023
NEZ005-094-290015-
Eastern Cherry NE-Western Cherry NE-
623 PM CDT Sun May 28 2023
...Strong thunderstorms will impact portions of northwestern Cherry
County through 715 PM CDT...
At 623 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Cody to 14 miles west of
Nenzel to 9 miles northwest of Medicine Lake. Movement was east at 35
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cody, Kilgore, Nenzel, Highway 61 Crossing The Niobrara River, Cody
Lake and Eli.
This includes the following highways...
Highway 20 between mile markers 141 and 178.
Highway 61 between mile markers 216 and 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4293 10086 4278 10113 4279 10171 4300 10156
4300 10087
TIME...MOT...LOC 2323Z 265DEG 30KT 4302 10132 4293 10139 4281 10158
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BrownSpecial weather statement, May 28, 5:25 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
625 PM CDT Sun May 28 2023
NEZ038-290000-
Custer NE-
625 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of southeastern Custer
County through 700 PM CDT...
At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Litchfield, or 29 miles north of Kearney, moving north at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Mason City, Block Hill Basin and Gavin Siding.
This includes Highway 2 between mile markers 298 and 307.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4105 9932 4126 9936 4127 9920 4106 9921
4105 9921
TIME...MOT...LOC 2325Z 177DEG 13KT 4110 9923
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BrownSpecial weather statement, May 28, 6:11 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
711 PM CDT Sun May 28 2023
NEZ094-290045-
Western Cherry NE-
711 PM CDT Sun May 28 2023
...A strong thunderstorm will impact portions of northwestern Cherry
County through 745 PM CDT...
At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Merriman, or 22 miles east of Gordon, moving northeast
at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Highway 61 Crossing The Niobrara River and Intersection of Highway 61
and Shadbolt Road.
This includes Highway 61 between mile markers 205 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4261 10182 4276 10192 4287 10157 4272 10143
TIME...MOT...LOC 0011Z 245DEG 30KT 4273 10178
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrownThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:17 PM MDT | Special Weather Statement | LBF | Wheeler | 28 min |
| May 28, 6:20 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 40 min |
| May 28, 6:22 PM MDT | Special Weather Statement | LBF | Deuel | 38 min |
| May 28, 6:56 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 49 min |
| May 28, 6:58 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 47 min |
| May 28, 7:39 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 51 min |
| May 28, 8:32 PM MDT | Special Weather Statement | LBF | Cherry | 28 min |
| May 29, 2:15 PM MDT | Special Weather Statement | LBF | Hooker | 45 min |
| May 29, 2:23 PM MDT | Special Weather Statement | LBF | Loup | 52 min |
| May 29, 2:50 PM MDT | Special Weather Statement | LBF | Logan | 40 min |
| May 29, 3:26 PM MDT | Special Weather Statement | LBF | Thomas | 49 min |
| May 29, 3:28 PM MDT | Special Weather Statement | LBF | Keith | 47 min |
| May 29, 3:39 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Cherry, Thomas | 51 min |
| May 29, 3:47 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln, Perkins | 43 min |
| May 29, 4:09 PM MDT | Special Weather Statement | LBF | McPherson | 51 min |
| May 29, 4:10 PM MDT | Areal Flood Advisory | LBF | Blaine, Thomas | 2 hr |
| May 29, 4:25 PM MDT | Special Weather Statement | LBF | Rock | 50 min |
| May 29, 4:26 PM MDT | Special Weather Statement | LBF | Boyd | 49 min |
| May 29, 4:32 PM MDT | Special Weather Statement | LBF | Thomas | 43 min |
| May 29, 4:34 PM MDT | Special Weather Statement | LBF | Blaine | 41 min |
| May 29, 4:50 PM MDT | Severe Thunderstorm Warning | LBF | Garfield, Holt, Loup, Rock | 40 min |
| May 29, 5:06 PM MDT | Flash Flood Warning | LBF | Thomas | 6 hr |
| May 29, 5:10 PM MDT | Special Weather Statement | LBF | Chase | 50 min |
| May 29, 5:14 PM MDT | Special Weather Statement | LBF | Keith | 46 min |
| May 29, 5:17 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Hooker, Thomas | 43 min |
| May 29, 5:19 PM MDT | Special Weather Statement | LBF | Blaine, Loup | 41 min |
| May 29, 5:21 PM MDT | Special Weather Statement | LBF | Thomas | 39 min |
| May 29, 5:28 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Garfield, Holt, Loup, Rock | 47 min |
| May 29, 5:43 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Deuel, Garden, Keith | 47 min |
| May 29, 5:51 PM MDT | Areal Flood Advisory | LBF | Chase | 2 hr |
| May 29, 5:54 PM MDT | Severe Thunderstorm Warning | LBF | Keith, Perkins | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.